m
Recent Posts
Connect with:
Monday / April 15.
HomeminewsCancer Drug Linked to Keratitis

Cancer Drug Linked to Keratitis

Patients with lung cancer treated with epidermal growth factor receptor inhibitors (EGFRis) may have an increased risk of new-onset keratitis, a United States study has found.

The results of the population-based cohort study, published in JAMA Ophthalmology, 1 found that over a 20-year period, patients treated with EGFRis had a higher risk of keratitis than nonexposed patients (hazard ratio [HR],1.520; 95% CI, 1.339–1.725).

EGFRis are used to treat several kinds of cancers including lung, breast, colorectal, and pancreatic cancer.

Subtypes of EGFRi-associated keratitis included keratoconjunctivitis (HR, 1.367; 95% CI, 1.158–1.615), superficial keratitis (HR, 1.635; 95% CI, 1.306–2.047), and corneal ulcer (HR, 2.132; 95% CI, 1.515–3.002).

The findings supported the need for prompt diagnosis and management of EGFRi-associated ocular issues to prevent serious complications or treatment disruptions, the study authors said.

Author, Dr Kevin Sheng-Kai Ma has told online news organisation MedPage Today that the findings “don’t tell us to stop EGFR inhibitors… but would guide our clinical decisions in terms of whether or not we should follow the patients more frequently if the patients have shown early signs of severe forms of keratitis”.

Reference

  1. Huang, P., Lin, C., Dana, R., Ma, K.S., Epidermal growth factor receptor inhibitors for lung cancer and the risk of keratitis. JAMA Ophthalmol. Published online 11 January 2024. DOI:10.1001/ jamaophthalmol.2023.6089.